Abstract In 1924, a committee of the Section on Laryngology, Rhinology and Otology of the American Medical Association investigated sudden death during local anesthesia. Its report, presented by Mayer,1 mentioned forty-three such accidents. In some of these cases, apparently, an overdose was given, and there was evidence of typical cocaine poisoning. There were a few with advanced myocardial changes which may have accounted for death. In others, however, no reason for sudden death could be discovered, particularly in those in which the drug was applied locally to the nasal mucous membranes without an injection. In eleven of twenty cases which came to autopsy, the various pathologists reported thymic hyperplasia and enlargement of lymphoid glands. In most instances there was a complete lack of understanding of the mode of death. The medical literature contains numerous other instances of sudden death during local and general anesthesia which cannot be explained on References 1. Mayer, E.: The Toxic Effects Following the Use of Local Anesthetics , J. A. M. A. 82:876 ( (March 15) ) 1924.Crossref 2. Waldbott, G. L.: The Pathology of So-Called Thymic Death: A Study of Twelve Cases; Preliminary Report; The Genesis of Thymic Death , Klin. Wchnschr. 11:1960 ( (Nov. 19) ) 1932.Crossref 3. Waldbott, G. L.: Systemic Reactions from Pollen Injections , J. A. M. A. 96:1848 ( (May 30) ) 1931Crossref 4. The Prevention of Anaphylactic Shock: With a Study of Nine Fatal Cases , J. A. M. A. 98:46 ( (Feb. 6) ) 1932. 5. Marine, D.: Status Lymphaticus , Arch. Path. 5:661 ( (April) ) 1928. 6. Landsteiner, K., and Van Der Scheer, J.: On the Specificity of Serological Reactions with Simple Chemical Compounds , J. Exper. Med. 54:295 ( (Sept.) ) 1931.Crossref 7. Avery, O.; Tillett, W. S., and Goebel, W. F.: Active and Passive Anaphylaxis with Synthetic Sugar Proteins , J. Exper. Med. 50:521 ( (Oct.) ) 1929.Crossref 8. Waldbott, G. L.: Anaphylactic Shock from Substances Other Than Pollen and Serum, to be published. 9. Waldbott, G. L.: Asthma Due to a Local Anesthetic , J. A. M. A. 99:1942 ( (Dec. 3) ) 1932.Crossref 10. Duke, W. W.: A Type of Drug Allergy Caused by Contact Sensitiveness to Ether and Chlorine , J. Allergy 3:495 ( (July) ) 1932.Crossref 11. Courtesy of Dr. J. Kasper, Herman Kiefer Hospital.
Archives of Otolaryngology – American Medical Association
Published: Apr 1, 1933